With the increased popularity of vaping and the recognition of e-cigarette or vaping product use associated lung injury (EVALI), it is important to understand the potential harms and treatment options..
With the increased popularity of vaping and the recognition of e-cigarette or vaping product use associated lung injury (EVALI), it is important to understand the potential harms and treatment options. A 25 year old female with acute-onset chest pain and shortness of breath. Initial workup reveals tachycardia to 140bpm but she is afebrile. Laboratory and imaging workup reveals leukocytosis and CT scan of the chest reveals a multifocal pneumonia. While in the emergent department, although not hypoxic at rest, she desaturates to 89% on room air with ambulation and is admitted to the general medical unit for CAP. On hospital day 2 she progressively becomes more dyspneic and eventually is saturating only 90% on 6L nasal cannula. At this time, upon speaking further with the patient, it is discovered that she regularly vapes marijuana for anxiety, with the last use being 6 days prior to presentation. On hospital day 3 she is intubated for acute hypoxic respiratory failure. She is paralyzed and due to being asynchronous with the ventilator and is started on steroids for EVALI treatment. She is proned on hospital day 5 to help with her oxygenation, and remains so for approximately 36 hours. On hospital day 8 she is extubated and on hospital day 9 she is transferred to the GPU on 1L nasal cannula. She is discharged home on room air on hospital day 10 and is prescribed a steroid taper for a total of 13 days of treatment. This case illustrates the potential severity and rapid progression of EVALI, as well as an effective therapeutic approach. It is important to identify EVALI early to start appropriate treatment and avoid serious respiratory decompensation.